The article you requested is
Antidepressant-Induced Mania in Bipolar Patients: Identification of Risk Factors.
Background: Concerns about possible risks of switching to mania associated with antidepressants continue to interfere with the establishment of an optimal treatment paradigm for bipolar depression.
Method: The response of 44 patients meeting DSM-IV criteria for bipolar disorder to naturalistic treatment was assessed for at least 6 weeks using the Montgomery-Asberg Depression Rating Scale and the Bech-Rafaelson Mania Rating Scale. Patients who experienced a manic or hypomanic switch were compared with those who did not on several variables including age, sex, diagnosis (DSM-IV bipolar I vs. bipolar II), number of previous manic episodes, type of antidepressant therapy used (electroconvulsive therapy vs. antidepressant drugs and, more particularly, selective serotonin reuptake inhibitors [SSRIs]), use and type of mood stabilizers (lithium vs. anticonvulsants), and temperament of the patient, assessed during a normothymic period using the hyperthymia component of the Semistructured Affective Temperament Interview.
Results: Switches to hypomania or mania occurred in 27% of all patients (N = 12) (and in 24% of the subgroup of patients treated with SSRIs [8/33]); 16% (N = 7) experienced manic episodes, and 11% (N = 5) experienced hypomanic episodes. Sex, age, diagnosis (bipolar I vs. bipolar II), and additional treatment did not affect the risk of switching. The incidence of mood switches seemed not to differ between patients receiving an anticonvulsant and those receiving no mood stabilizer. In contrast, mood switches were less frequent in patients receiving lithium (15%, 4/26) than in patients not treated with lithium (44%, 8/18; p = .04). The number of previous manic episodes did not affect the probability of switching, whereas a high score on the hyperthymia component of the Semistructured Affective Temperament Interview was associated with a greater risk of switching (p = .008).
Conclusion: The frequency of mood switching associated with acute antidepressant therapy may be reduced by lithium treatment. Particular attention should be paid to patients with a hyperthymic temperament, who have a greater risk of mood switches.